Gadolinium Toxicity

Home » Posts tagged 'T1Hyperintensity'

Tag Archives: T1Hyperintensity

Viewpoint Categories

Toxicity of Gadolinium Deposition from MRI Contrast Agents

A recent review article by Ramalho et al summarizes the literature on gadolinium-based contrast agents or GBCAs that are administered for contrast-enhanced MRIs, and it ties together information on agent stability, and animal and human studies.  The article, “Gadolinium-Based Contrast Agent Accumulation and Toxicity: An Update”, also emphasizes that the low-stability agents are the ones most often associated with brain deposition of gadolinium that has been reported in the literature since 2014.

Since the article has Open Access at AJNR.org, I will not go into all of the details of it.  However, there are some facts contained in the paper that I want to present here that are relevant to why GadoliniumToxicity.com exists.  In 2014, Hubbs Grimm and I created this website as a way to alert people to a problem that was not yet recognized by the FDA and medical industry.  That problem was gadolinium retention in patients with normal renal function.  We knew the facts were in the published literature, but they just had not been seen by the right people yet.   Thankfully, that has now begun to change.

Nephrogenic Systemic Fibrosis (NSF)
No review of GBCAs would be complete without some background information on NSF.

In 2006, the association between the administration of GBCAs and the development of Nephrogenic Systemic Fibrosis (NSF) in patients with severe renal disease was reported by Grobner and then by Marckmann et al.  NSF predominantly involves the skin, but it is a systemic disease that may also affect other organs such as the lungs, liver, heart, and muscles.  The exact pathophysiology of NSF remains unknown, but as the review states, the dissociation of gadolinium ions from their chelating ligands has been accepted as the primary etiology.  That is more likely to occur in patients with renal failure than in those with normal renal function since the excretion rate is reduced in those with renal failure.  The article indicates that most cases of NSF reported in the literature have been associated with the administration of nonionic, linear gadodiamide (Omniscan, GE Healthcare), nonionic, linear gadoversetamide (OptiMARK, Covidien), and with ionic, linear gadopentetate dimeglumine (Magnevist, Bayer HealthCare Pharmaceuticals).

After limiting the use of GBCAs in patients with renal failure and using more stable GBCAs, there have been no new cases of NSF reported since mid-2009.  According to the paper, from 2009 to 2014, confidence in the safety of GBCAs had been largely restored.  However, since 2014, numerous studies have been published that reported finding evidence of gadolinium deposition in neural tissues in patients with normal renal function. (more…)

New study did not find signal increases in brain after repeat administrations of Gadovist.

A new study by Radbruch et al concerning gadobutrol has been published online ahead-of-print in Investigative Radiology.  The paper, High Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-Weighted Images: Evaluation of the Macrocyclic Gadolinium-Based Contrast Agent Gadobutrol, did not find signal increases in the dentate nucleus (DN) or in the globus pallidus (GP) after serial administrations of gadobutrol (Gadovist, Bayer Healthcare).  The study included 30 patients who had received at least 5 MRI examinations with only Gadovist.

The findings are in contrast to a previously published study by Stojanov et al that we reported about.  That paper was titled, Increasing signal intensity within the dentate nucleus and globus pallidus on unenhanced T1W magnetic resonance images in patients with relapsing-remitting multiple sclerosis: correlation with cumulative dose of a macrocyclic gadolinium-bases contrast agent, gadobutrol (European Radiology, 2015). 

Radbruch and his colleagues concluded that their finding “adds further support to the hypothesis that the molecular structure of a gadolinium-based contrast agent as either macrocyclic or linear is a crucial factor for its potential to cause gadolinium deposition in the brain”.  The authors also noted that future studies are needed to assess this hypothesis.

I agree that additional research is needed.  I would be interested to find out if gadolinium from macrocyclic agents is being deposited in the brain, but perhaps in smaller quantities than from linear agents.  If so, it might be that the amount of deposited gadolinium has to reach a certain level before signal increases are detected on magnetic resonance images (MRI).  Still to be determined are the long-term effects of any amount of gadolinium deposition in the brain or elsewhere in the body.

Sharon Williams

____________________________________________________________

Radbruch, A., Weberling, L. D., Kieslich, P. J., Hepp, J., Kickingereder, P., Wick, W., … Bendszus, M. (2015). High-Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-Weighted Images: Evaluation of the Macrocyclic Gadolinium-Based Contrast Agent Gadobutrol. Investigative Radiology, 50(12). Retrieved from http://journals.lww.com/investigativeradiology/Fulltext/2015/12000/High_Signal_Intensity_in_the_Dentate_Nucleus_and.1.aspx

Stojanov, D. A., Aracki-Trenkic, A., Vojinovic, S., Benedeto-Stojanov, D., & Ljubisavljevic, S. (2015). Increasing signal intensity within the dentate nucleus and globus pallidus on unenhanced T1W magnetic resonance images in patients with relapsing-remitting multiple sclerosis: correlation with cumulative dose of a macrocyclic gadolinium-based contrast age. European Radiology. http://doi.org/10.1007/s00330-015-3879-9

Patients with meningioma have increased T1 hyperintensity after multiple contrast-enhanced MRI

On March 11, 2015, a retrospective study on 46 patients with a meningioma who had routinely undergone follow-up enhanced-MRI scans with gadodiamide was published online in Investigative Radiology.  The authors report a significant increase in T1 hyperintensity of the dentate nuclei of the cerebellum on unenhanced scans was observed between the first and last MRI in the group of patients with a history of at least 6 enhanced MRI.  All patients had normal renal function before intravenous administration of gadodiamide (Omniscan).

Two recent studies (Kanda and Errante), with different cohorts of patients, have shown the association between high T1 signal intensity of the dentate nucleus and history of a high number of contrast-enhanced MRI in patients with cancer and brain metastases, and in patients with Multiple Sclerosis (MS). (more…)

Mayo study reports Gadolinium remains in the brain after contrast-enhanced MRI

An important new study was published online March 5, 2015 in Radiology.  Dr. Robert McDonald and his colleagues at Mayo Clinic in Rochester, Minnesota, found high levels of gadolinium in four regions of the brain of 13 deceased patients who had 4 or more contrast-enhanced MRIs with Omniscan.  None of the patients had severe renal disease.  Except for one patient with an eGFR of 54, the other 12 had an eGFR between 74 and 122.  The authors concluded that “intravenous GBCA exposure is associated with neuronal tissue deposition in the setting of relatively normal renal function”.

The study, Intracranial Gadolinium Deposition after Contrast-enhanced MR Imaging, sought to confirm the findings of Errante et al (2014) and Kanda et al (2103) which reported progressive increases in T1-weighted signal intensity in parts of the brain after repeated administration of a Gadolinium-based Contrast Agent (GBCA). (more…)

%d bloggers like this: